Tornadoes · United States · Massachusetts · 2013

EF0 tornado, Stoughton, Massachusetts, May 9, 2013

This EF0 tornado ran 0.4 miles across Norfolk County on May 9, 2013, touching down at 4:31 PM EDT and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2013
Touchdown
4:31 PM EDT (20:31 UTC)
Lifted
4:33 PM EDT (20:33 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Norfolk County
Touchdown point
42.098, -71.096
Lift-off point
42.102, -71.091
Record number
1305091431-01

What the Weather Service recorded

A mid level low and cold pool aloft moved over Southern New England, steepening mid-level lapse rates and resulting in enough instability for showers and thunderstorms to develop. A weak, short-lived tornado spun up in one of these thunderstorms near the Bay State Ford dealership in Stoughton.

A tornado touched down at a car dealership on Route 138 in Stoughton where it was captured by a security camera and recorded on several employees cell phone cameras. Three RV trailers, weighing about 5000 pounds each, were pushed back about 6 feet against a chain link fence. One trailer was lifted about 15 feet into a light pole but landed on its wheels with minimal damage. An aluminum door about 20 feet high and 15 feet wide was blown out of the service garage. Eyewitnesses reported ceiling tiles being lifted inside the dealership as the tornado passed overhead. The tornado entered a wooded area just to the northeast of the dealership. Roughly one quarter of a mile away on Erica Drive and Dean Road, two large pine trees were downed before the tornado dissipated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the tornado touched down at May 9, 4:18 PM EDT, 13 minutes earlier.

Area forecast discussion, May 9, 4:18 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT THU MAY 9 2013

.SYNOPSIS...
A BROAD AND DEEP AREA OF LOW PRESSURE WILL MOVE ACROSS NEW ENGLAND
THIS EVENING BRINGING SCATTERED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL. DRY AND WARM CONDITIONS RETURN FRIDAY BUT
WILL GIVE WAY TO MORE SHOWERS THIS WEEKEND...MAINLY SATURDAY. COOLER
AND DRIER WEATHER WILL FOLLOW FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

4 PM UPDATE...

SHOWERS AND TSTMS BLOSSOMING OVER RI AND EASTERN MA AS MESO ANALYSIS
INDICATES GREATEST INSTABILITY /1000J-KG OF SB CAPE/ AND UP TO 30 KT
OF DEEP LAYER SHEAR ACROSS THIS REGION. LESS INSTABILITY AND SHEAR
WESTWARD ACROSS CT AND CENTRAL-WESTERN MA. THUS STRONGEST AND MOST
ORGANIZED STORMS WILL BE OVER RI AND EASTERN MA. MAIN HAZARDS WILL
BE HEAVY DOWNPOURS WITH PWATS OVER AN INCH. A FEW OF THE STRONGER
UPDRAFTS MAY CONTAIN SMALL HAIL...BUT ONCE AGAIN MAIN THREAT WILL BE
HEAVY RAIN.

SHOWERS AND TSTMS WEAKEN WITH SUNSET. HOWEVER WITH ABUNDANT LOW
LEVEL MOISTURE AND LIGHT WINDS OVERNIGHT EXPECT PLENTY OF FOG WHICH
COULD BE LOCALLY DENSE. GIVEN THE RELATIVELY HIGH DEW PTS EXPECTING
A MILD NIGHT AHEAD.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...

FRIDAY...
LOOKS LIKE A NICE DAY AS SHORT WAVE RIDGING DEVELOPS BEHIND
DEPARTING CLOSED LOW AND AHEAD OF NEXT SHORT WAVE TROUGH
APPROACHING FROM THE WEST. Q-VECTORS SHOW STRONG SYNOPTIC SCALE
SUBSIDENCE WHICH DRIES THE COLUMN OUT NICELY. THUS SHOULD HAVE
PARTLY TO MOSTLY SUNNY CONDITIONS WITH SCT-BKN AFTERNOON CU. WARM
TEMPS AS WELL WITH HIGHS 75-80 AWAY FROM THE COAST AND 60S TO NEAR
70 AT THE SHORE. WINDS...GENERALLY LIGHT SSW.

FRIDAY NIGHT...
NEXT SHORT WAVE APPROACHES FROM THE WEST WITH LOW PRES ENTERING
THE EASTERN LAKES. SHOWERS AHEAD OF APPROACHING COLD FRONT WILL
ENTER THE REGION LATE AT NIGHT FROM WEST TO EAST. GOOD MODEL
AGREEMENT REGARDING POPS AND QPF. DRY WEATHER MAY PREVAIL ACROSS
SOUTHEAST MA. ANOTHER MILD NIGHT WITH REGION IN WARM SECTOR AS
WARM FRONT LIFT INTO NORTHERN NEW ENGLAND.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

HIGHLIGHTS...

* COLD FRONT MOVES THROUGH SAT NIGHT WITH CONDITIONS IMPROVING BY
  SUNDAY.
* HIGH PRESSURE FOR EARLY NEXT WEEK WITH BELOW AVG TEMPS.
* ANOTHER SYSTEM WILL IMPACT THE REGION BY MID TO LATE NEXT WEEK.

CONFIDENCE LEVEL/MODEL GUIDANCE...
MODERATE CONFIDENCE IN OVERALL FORECAST. HAVE HIGH CONFIDENCE IN
PRECIP ON SAT AND SAT NIGHT AS WELL AS BELOW AVG TEMPS FOR THE
BEGINNING OF THE WORK WEEK. MODERATE CONFIDENCE ON ANOTHER SYSTEM
APPROACHING THE REGION NEXT WEEK ALLOWING FOR PRECIP. MODERATE
CONFIDENCE ON ABOVE AVG TEMPS FOR THE END OF THE WEEK. 12Z MODELS
ARE IN GENERAL AGREEMENT WITH EACH OTHER. STILL SOME MINOR
DISCREPANCIES FOR TIMING OF PRECIP. THE GFS SEEMS TO BE QUITE MORE
AMPLIFIED IN THE EXTEND VS. THE EC...HOWEVER BOTH THE GEFS AND EC
ENSEMBLES ARE IN GENERAL AGREEMENT. LEANED WITH WPC AND ENSEMBLE
BLEND FOR THE FORECAST.

DETAILS...

THE WEEKEND...
RAINY WEATHER WILL RETURN FOR THE WEEKEND AS AN UPPER LEVEL
TROUGH WILL PUSH A COLD FRONT ACROSS SNE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. EXPECT SHOWERY WEATHER AHEAD OF THE FRONT ON
SATURDAY WITH SOME EMBEDDED THUNDER. THIS IS AIDED BY HAVING THE
REGION BEING IN THE WARM MOIST SECTOR ALLOWING FOR SOME
INSTABILITY WITH LI/S DROPPING TO -2C. EXPECT A FEW BREAKS IN THE
CLOUDS AS CONVECTION WILL BE VERY SHOWERY SO TEMPS MAY REACH INTO
THE LOW TO MID 70S. FLOODING POTENTIAL SEEMS LOW AT THIS TIME AS
STREAMS ARE RUNNING SLIGHTLY BELOW NORMAL. STILL CAN NOT RULE OUT
SOME URBAN AND SMALL POOR DRAINAGE FLOODING SOME HEAVY DOWNPOURS
WITHIN THESE STORMS AS PWAT VALUES ARE JUST ABOVE AN INCH. COLD
FRONT SHOULD MOVE OUT BY SUNDAY MORNING...HOWEVER A FEW LINGERING
SHOWERS/CLOUDS WILL STILL EXIST ACROSS THE CAPE AND THE ISLANDS.

SUNDAY AFTERNOON THROUGH TUES...
UPPER LEVEL TROUGH WILL CONTINUE ITS EASTWARD PUSH TOWARDS NEW
ENGLAND. GOOD AMOUNT OF SUBSTANCES BEHIND THE FRONT ON SUNDAY
ALLOWING FOR SOME GUSTY WINDS AND LOW DEWPOINTS. TEMPS WILL FALL
AFTER SUNDAY AS UPPER LEVEL TROUGH AXIS MOVES ACROSS SNE PUSHING A
THERMAL TROUGH OVER THE AREA. TEMPS WILL DROP 10 DEGREES BELOW
NORMAL WITH MONDAY BEING THE COOLEST... UPPER 50S TO LOW 60S FOR
HIGHS. WILL NEED TO WATCH FOR POSSIBLE FROST/FREEZE HEADLINES FOR
THE BEGINNING OF NEXT WEEK AS WELL.

WEDNESDAY AND BEYOND...
UPPER LEVEL TROUGH WILL EVENTUALLY PUSH OFFSHORE BY MID TO LATE
NEXT WEEK. HOWEVER ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH THE FLOW IMPACTING SNE. A LOT OF UNCERTAINTY TO PIN DOWN
AN EXACT TIMING...BUT APPEARS THAT WED/THURSDAY WILL SEE WET
WEATHER. TEMPS WILL MODERATE OUT BY MID WEEK AND LOOKS AS IF A
THERMAL RIDGE WILL PUSH THROUGH BY THE END OF THE WEEK...ALLOWING
FOR TEMPS TO BE BACK INTO THE UPPER 70S POSSIBLY 80S. STILL SOME
UNCERTAINTY AS STATED EARLIER SO WENT CONSERVATIVE ON THE
FORECAST.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE TO HIGH CONFIDENCE.

4 PM UPDATE

THROUGH 00Z... SHOWERS WITH EMBEDDED TSTMS AND LOCALLY HEAVY
RAINFALL WILL CONTINUE TO IMPACT ALL OF SOUTHERN NEW ENGLAND THROUGH
22Z OR SO...THEN BEGIN TO DECAY WITH SUNSET. STRONGEST STORMS SHOULD
BE FOCUSED ACROSS RI AND EASTERN MA. HEAVY DOWNPOURS ARE THE MAIN
HAZARD. HENCE WET RUNWAYS. MVFR-VFR MOST COMMON THROUGH 00Z WITH
POCKETS OF IFR IN CORE OF TSTMS.

AFTER 00Z...
EXPECT IFR/LIFR CONDITIONS IN STRATUS AND FOG TO REDEVELOP AFTER
02Z-03Z. HIGHEST PROBABILITY WILL BE ACROSS RI AND EASTERN MA.
CIGS AND VSBYS AN EVEN BLEND OF MAV AND MET GUIDANCE.

FRIDAY...
LINGERING MORNING IFR ALONG ACROSS RI AND EASTERN MA...OTHERWISE
MAINLY VFR. DRY WEATHER PREVAILS...ALTHOUGH CAN/T RULE OUT AN
ISOLATED LATE DAY SHOWER ACROSS WESTERN NEW ENGLAND.

FRIDAY NIGHT...
VFR TO START BUT LOWERING TO MVFR-IFR TOWARD SAT MORNING IN
SHOWERS AND ISOLATED TSTM. HEAVY DOWNPOURS TOWARD SAT MORNING MAIN
HAZARD.

KBOS TERMINAL...
SHOWERS/TSTMS MOVING OFFSHORE AS OF 230 PM. BRIEF CLEARING WITH
VFR FOLLOWED BY ANOTHER ROUND OF LATE DAY SHOWERS WITH ISOLATED
TSTMS IN MVFR-IFR. HEAVY RAIN WILL BE THE MAIN HAZARD. LOW
CONFIDENCE ON EXACT TIMING. DRYING AFTER 00Z BUT THEN FOG AND LOW
CLOUDS AFTER 02Z-03Z.

KBDL TERMINAL...
SHOWERS WITH EMBEDDED TSTMS AND LOCALLY HEAVY RAIN THROUGH 00Z
THEN DRYING TREND THEREAFTER. HOWEVER LOW PROBABILITY OF MVFR-IFR
IN LOW CLOUDS AND FOG AFTER 03Z.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...MODERATE CONFIDENCE. WHILE VFR CONDITIONS SHOULD DOMINATE
THROUGH THE PERIOD...SHOWERS AND FOG MAY BRING PERIODS OF MVFR/IFR
CONDITIONS. THERE IS A LOW PROBABILITY OF THUNDER DURING THIS TIME
AS WELL.

SUNDAY INTO TUESDAY...HIGH CONFIDENCE. VFR. A FEW ISO SHOWERS MAY
DROP CIGS TO MVFR BRIEFLY ON MONDAY.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERALL HIGH CONFIDENCE.

TONIGHT...
HEAVY SHOWERS AND TSTMS NEAR SHORE TIL ABOUT 00Z...THEN
DISSIPATING. VSBY REDUCED IN FOG LATER TONIGHT. LIGHT WINDS BUT SE
SWELL OF 2-4 FT WILL IMPACT THE OCEAN WATERS OF RI AND MA.

FRI...
BIG IMPROVEMENT WITH WEAK RIDGE OF HIGH PRES OVER THE AREA. DRY
WEATHER AND IMPROVING VSBY AFTER EARLY MORNING FOG.

FRI NIGHT...
QUIET TO START WITH MODEST SSW WINDS INCREASING TO 15-20 KT LATE.
THEN SHOWERS OVERSPREAD THE AREA FROM WEST TO EAST LATE.

OUTLOOK...SATURDAY THROUGH TUESDAY...

MODERATE CONFIDENCE.
STRONG COLD FRONT WILL APPROACH THE WATERS ON SATURDAY INCREASE WIND
AND SEAS INTO SCA. PATCHY FOG AS WELL AS SHOWERS WILL LIMIT
VISIBILITIES. FRONT SHOULD PUSH THROUGH SATURDAY NIGHT...HOWEVER
EXPECT SEAS AND REMAIN ABOVE 5FT ON SUNDAY AND CAA OVER THE WARM
WATERS WILL CREATE A GOOD CHOP. EXPECT SCA CRITERIA TO LINGER INTO
MONDAY. HIGH PRESSURE WILL BUILD MONDAY INTO TUESDAY ALLOWING FOR
SEAS AND WIND TO SUBSIDE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...DUNTEN
AVIATION...NOCERA/DUNTEN
MARINE...NOCERA/DUNTEN
Hazardous weather outlook, May 9, 4:22 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EDT THU MAY 9 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-102030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
422 PM EDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT.
EXPECT MAINLY HEAVY DOWNPOURS WHICH COULD LEAD TO URBAN AND POOR
DRAINAGE FLOODING. SOME SMALL HAIL IS POSSIBLE WITHIN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON SATURDAY...THERE IS A SLIGHT CHANCE FOR SOME SCATTERED SHOWERS
AND THUNDERSTORMS. EXPECT MAINLY HEAVY DOWNPOURS WHICH COULD LEAD
TO URBAN AND POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-102030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
422 PM EDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Chatham, MA (KCHH), 12:00Z

8.5 hours before the tornado, 105 km from the path. May 9, 2013.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 56 joules per kilogram, CIN -33, lifted condensation level 497 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Chatham, MA at 12:00Z on 2013-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 72 square meters per square second, 0 to 6 km bulk shear 16 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Chatham, MA (KCHH), 00:00Z

3.5 hours after it, 105 km from the path. May 10, 2013.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 519 joules per kilogram, CIN -24, lifted condensation level 548 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Chatham, MA at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Norwood Memorial (OWD), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:53 UTC6759 3 kt1013.2
19:22 UTC6859180° 4 kt1012.9
19:32 UTC66.259120° 5 kt1012.9VCTS -RA
19:45 UTC66.260.8100° 5 kt1012.5VCTS
19:53 UTC656060° 5 kt1012.5VCTS
20:18 UTC64.460.80° 0 kt1012.5TSRA BR
20:28 UTC62.660.8 3 kt1012.5-TSRA BR
20:43 UTC60.860.840° 9 kt1012.2TSRA BR
20:49 UTC60.85940° 10 kt1012.2VCTS -RA
20:53 UTC615950° 8 kt1012.2VCTS -RA
21:16 UTC60.8590° 0 kt1012.9VCTS
21:24 UTC60.859360° 3 kt1012.5+TSRA BR
21:33 UTC5957.260° 7 kt1012.5TSRA BR
21:49 UTC5957.230° 6 kt1012.5VCTS -RA BR
21:53 UTC595830° 5 kt1012.5VCTS -RA BR
22:24 UTC5957.250° 6 kt1012.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Boston radar (KBOX), 16 km away, was scanning. The volume nearest the touchdown began at 20:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:45 UTCLIGHTNINGMarshfieldPlymouth, MALIGHTNING STRUCK A SHED...SHED WAS A TOTAL LOSS.
19:45 UTCLIGHTNINGSharonNorfolk, MALIGHTNING STRUCK HOMES ON MOOSEHILL STREET.
20:31 UTCTORNADOStoughtonNorfolk, MAEF0 TORNADO TOUCHED DOWN AT A CAR DEALERSHIP ON WASHINGTON ST. THREE RV TRAILERS WEIGHING 5000 POUNDS EACH WERE PUSHED BACK 6 FT AGAINST A FENCE. ONE TRAILER WAS LIFTED ABOUT 15 FT BUT LANDED ON ITS WHEELS WITH MINIMAL D
20:33 UTCTSTM WND DMGStoughtonNorfolk, MAON WASHINGTON STREET...WINDOWS SMASHED ON SMALL VEHICLE...PUSHED AGAINST MAILBOX. PARTIALLY CLOSED GARAGE DOOR WAS DESTROYED.
20:33 UTCTORNADOStoughtonNorfolk, MATWO LARGE PINE TREES DOWNED...ONE ON DEAN RD AND ANOTHER ON ERICA DR.
21:15 UTCLIGHTNINGSharonNorfolk, MALIGHTNING STRUCK A HOME ON FIREBRICK STREET.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in MassachusettsEvery tornado in Massachusetts since 1950Warnings in force in Massachusetts nowThe forecast where you are

The other tornadoes of May 9, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 95:00 PM CDTEF0Kiowa, OK0.110
May 93:30 PM PDTEF0Wallowa, OR0.110
May 95:41 PM CDTEF0Christian, IL0.620
May 96:21 PM CDTEF0Jackson, OK0.120
May 98:14 PM EDTEF0Vigo, IN0.120$2,000
May 98:24 PM EDTEF0Vigo, IN0.120$2,000
May 911:35 PM CDTEF0Beauregard Parish, LA1.020$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.